High Wind, Southern Foot Hills
- When
- February 25, 9:00 PM MST to 10:00 PM MST
- Where
- Southern Foot Hills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
A cold front passed through the area during the early morning hours, bringing gusty northwest winds to portions of western South Dakota. Ahead of the front, strong west to southwest winds developed over far southern South Dakota during the late evening.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cold front passed through the area during the early morning hours, bringing gusty northwest winds to portions of western South Dakota. Ahead of the front, strong west to southwest winds developed over far southern South Dakota during the late evening. Sustained winds around 40 mph and gusts over 60 mph were recorded for a brief time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 25, 6:49 PM MST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MST SAT FEB 25 2012
.DISCUSSION...SNOW HAS PUSHED INTO NERN WY...WITH VISIBILITIES
REDUCED TO ONE HALF MILE OR LESS DUE TO FALLING AND BLOWING SNOW.
BILLINGS RADAR SUGGESTS MODERATE SNOW SHOULD CONTINUE ACROSS NERN
WY THROUGH MUCH OF THE EVENING...SO HAVE ISSUED A WINTER WX
ADVISORY UNTIL 06Z FOR SNOW/BLOWING SNOW.
HAVE ALSO INCREASED WIND SPEEDS MUCH WEST CENTRAL AND SRN SD AS SW
WINDS AHEAD OF THE APPROACHING CDFNT HAVE BEEN GUSTING TO 4OKTS OR
MORE.
&&
.AVIATION...00Z TAFS UPDATE
STRONG WINDS WILL DOMINATE THE FORECAST THROUGH SUNDAY. GUSTY
SOUTHERLY WINDS CONTINUE ACROSS CENTRAL SOUTH DAKOTA THROUGH THIS
EVENING. MEANWHILE...SOUTHWEST WINDS OVER SOUTHWEST SOUTH DAKOTA WILL
SPREAD ACROSS SOUTH CENTRAL SOUTH DAKOTA EVENING. AN AREA OF LOW
PRESSURE WILL TRACK ALONG THE ND/SD BORDER OVERNIGHT...WITH STRONG
NORTHWEST WINDS IN THE WAKE OF A COLD FRONT. THE STRONG NORTHWEST
WINDS WILL CONTINUE THROUGH SUNDAY AFTERNOON ACROSS THE PLAINS NORTH
AND EAST OF THE BLACK HILLS. SHRA/SHSN POSSIBLE THIS
EVENING...ESPECIALLY OVER NERN WY AND THE NRN BLKHLS WITH AREAS OF
IFR/LIFR CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 239 PM MST SAT FEB 25 2012/
DISCUSSION...
LONG WAVE RIDGE ABOUT 140W BEING FLATTENED BY STRONG SHORT WAVE
TROF. LONG WAVE TROF NEAR 85W. WAVE LENGTH IS INCREASING
SUGGESTING LIKELY DEVELOPMENT OF ANOTHER LONG WAVE AND MODELS SHOW
THIS WITH NEW TROF DEVELOPING NEAR THE WEST COAST. RAPIDLY MOVING
SHORT WAVE TROF IS APPROACHING OUR CWA THIS AFTERNOON AND WILL
CROSS OUR AREA TONIGHT. 500 MB Q VECTOR CONVERGENCE IS SHOWN BY
NAM SLIDING ACROSS NORTHERN PORTIONS OF OUR AREA. THIS COMBINED
WITH UPSLOPE FLOW WILL RESULT IN A FAIRLY LONG PERIOD OF SNOW OVER
THE HIGHER TERRAIN AND WEST FACING SLOPES OF BLACK HILLS WITH
ADDITIONAL CHANCES FOR SNOW ELSEWHERE ACROSS OUR NORTH. STRONG
PRESSURE RISES WILL MOVE QUICKLY EASTWARD BEHIND UPPER VORT
MAX...SHIFTING OUR WINDS TO THE WEST QUICKLY DURING THE OVERNIGHT
HOURS.
FOR SUNDAY...UPPER TROF/WEAK CLOSED LOW...ALONG WITH SURFACE LOW
PRESSURE...WILL SHIFT EAST INTO MINNESOTA. BEHIND THE LOW...VERY
STRONG WEST TO NORTHWEST WINDS WILL DEVELOP EARLY SUNDAY MORNING
ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS. STRONG
COLD ADVECTION ALONG WITH STEEP LOW LEVEL LAPSE RATES WILL EASILY
MIX DOWN 50+ KNOT WINDS TO THE SURFACE. WILL ISSUE HIGH WIND
WARNING FOR THIS AREA. WESTERLY COMPONENT TO THE WIND SHOULD KEEP
FOOTHILLS AREAS WITHIN ADVISORY CRITERIA WINDS. ALONG WITH THE
HIGH WINDS...SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS NORTHWEST
SOUTH DAKOTA...WHICH MAY REDUCE VISIBILITIES AT TIMES. IN THE
NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS...UPSLOPE SNOWS WILL
CONTINUE THROUGH SUNDAY AFTERNOON BEFORE FINALLY DIMINISHING LATE
IN THE AFTERNOON OR EVENING.
SHORTWAVE RIDGING ACROSS THE AREA MONDAY AS UPPER TROF DIGS ACROSS
THE GREAT BASIN. LOW LEVEL EAST-SOUTHEAST FLOW WILL KEEP
TEMPERATURES COOL...AS STRONG 850-700MB WAA OVERRIDES THE AREA. WITH
WEAK LIFT AND AMOUNT OF SATURATION IN QUESTION...WILL TRIM BACK ON
POPS ACROSS THE EASTERN PORTION OF FORECAST AREA. FORECAST SOUNDINGS
SUGGEST SOME POTENTIAL FOR SOME LOW STRATUS AND FREEZING DRIZZLE IN
UPSLOPE AREAS OF WESTERN SOUTH DAKOTA DURING THE DAY MONDAY. WILL
LEAVE THE MENTION OF FREEZING DRIZZLE OUT OF THE FORECAST FOR NOW.
MONDAY NIGHT THROUGH TUESDAY NIGHT...MODELS CONTINUE TO SHOW UPPER
TROF CROSSING THE CENTRAL ROCKIES AND CLOSING OFF OVER THE PLAINS.
ECMWF/GFS/GEFS SHOW SOME SMALL DIFFERENCES IN TRACK/SPEED OF
700-500MB LOWS...WHILE NAM IS MUCH FURTHER NORTH. ALL OF THE GEFS
MEMBERS HAVE MEASURABLE PRECIPITATION LATE MONDAY NIGHT/TUESDAY.
12Z ECMWF IS SLOWER AND SLIGHTLY FURTHER SOUTH THAN 12Z GFS...WITH
12Z ECMWF VERY CLOSE TO 00Z ECMWF. WITH A GFS/ECMWF BLEND AND
GEFS...THERE IS A HIGH CONFIDENCE IN SNOWFALL ACROSS THE AREA. GOING
WITH CONSERVATIVE VALUES OF MODEL QPF...WIDESPREAD SNOWFALL AMOUNTS
OF 6+ INCHES IS POSSIBLE. WILL ISSUE WINTER STORM WATCH FOR THIS
EVENT. BASED ON SREF FORECAST SOUNDINGS...WILL ADD SOME FREEZING
RAIN/ICE PELLETS TO THE FORECAST FOR PORTIONS OF SOUTH CENTRAL SOUTH
DAKOTA.
NEXT UPPER TROF TO SWING THROUGH THE AREA THURSDAY...BRINGING A
CHANCE OF SNOW SHOWERS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 PM MST SUNDAY FOR CENTRAL BLACK
HILLS-NORTHERN BLACK HILLS.
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING FOR BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL
RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-JACKSON-NORTHERN
BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN
BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WIND ADVISORY FROM 6 AM TO 6 PM MST SUNDAY FOR JACKSON-NORTHERN
FOOT HILLS-RAPID CITY-STURGIS/PIEDMONT FOOT HILLS.
HIGH WIND WARNING FROM 6 AM TO 6 PM MST SUNDAY FOR BUTTE-HAAKON-
HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH.
WY...WINTER WEATHER ADVISORY UNTIL 3 PM MST SUNDAY FOR WYOMING BLACK
HILLS.
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN
CAMPBELL-WESTERN CROOK-WESTON-WYOMING BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.
&&
SHORT TERM...JOHNSON
LONG TERM....WFO UNR
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1020 AM MST SAT FEB 25 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1020 AM MST (1120 AM CST) SAT FEB 25 2012 ...WIND ADVISORY FOR THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS THROUGH THIS AFTERNOON... ...WIND ADVISORY FOR NORTHWEST AND WEST CENTRAL SOUTH DAKOTA ON SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SOUTHERLY WINDS OF 25 TO 35 MPH WITH WIND GUSTS TO AROUND 50 MPH CAN BE EXPECTED ACROSS PORTIONS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TODAY...AHEAD OF AN APPROACHING STORM SYSTEM. THIS SYSTEM WILL CROSS THE AREA LATE TODAY AND TONIGHT...BRINGING RAIN AND SNOW SHOWERS TO THE AREA. THE BEST CHANCE FOR PRECIPITATION WILL BE ACROSS FAR NORTHEASTERN WYOMING...THE NORTHERN BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA...WHERE UP TO AN INCH OR TWO OF SNOWFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP BEHIND THIS SYSTEM SUNDAY MORNING. WINDS WILL GUST TO OVER 50 MPH ACROSS MUCH OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS. ANOTHER STORM SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT ACCUMULATIONS OF SNOW TO THE AREA LATE MONDAY NIGHT AND TUESDAY. THERE IS STILL A GOOD DEAL OF UNCERTAINTY AS TO THE TRACK AND TIMING OF THIS SYSTEM...BUT IT COULD BRING GREATER THAN 6 INCHES OF SNOWFALL TO A GOOD PORTION OF THE FORECAST AREA BY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM SLEET 4 N HULETT 44.74N 104.60W
02/25/2012 E3.00 INCH CROOK WY TRAINED SPOTTER
WITHIN THE PAST HOUR
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MST SAT FEB 25 2012...CORRECTED
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM SNOW 4 N HULETT 44.74N 104.60W
02/25/2012 E3.00 INCH CROOK WY TRAINED SPOTTER
WITHIN THE PAST HOUR
&&
KEWYThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369454, 369456, 369459, 369461, 369453, 369462.